Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Andrew I. Dale
Title: Most honorable remembrance: The life and works of Thomas Bayes
Additional book information: Springer-Verlag, New York, 2003, xxiv + 668 pp., ISBN 0-387-00499-8, $99.00

References [Enhancements On Off] (What's this?)

  • 1. Barnard, G. A. (1958). Thomas Bayes - a biographical note, Biometrika 45, 293-315.
  • 2. D. R. Bellhouse, The Reverend Thomas Bayes, FRS: a biography to celebrate the tercentenary of his birth, Statist. Sci. 19 (2004), no. 1, 3–43. With comments by Andrew Dale, A. W. F. Edwards, D. V. Lindley and Stephen M. Stigler and a rejoinder by the author. MR 2082145,
  • 3. Donald A. Gillies, Was Bayes a Bayesian?, Historia Math. 14 (1987), no. 4, 325–346 (English, with French and Italian summaries). MR 919064,
  • 4. Anders Hald, A history of mathematical statistics from 1750 to 1930, Wiley Series in Probability and Statistics: Texts and References Section, John Wiley & Sons, Inc., New York, 1998. A Wiley-Interscience Publication. MR 1619032
  • 5. Holland, J. D (1962). The Reverend Thomas Bayes, F. R. S. (1702 - 1761). Journal of the Royal Statistical Society A 125, 451 - 461.
  • 6. Reid, Constance (1993). The Search for E. T. Bell. MAA.
  • 7. Stephen M. Stigler, The history of statistics, The Belknap Press of Harvard University Press, Cambridge, MA, 1986. The measurement of uncertainty before 1900. MR 852410
  • 8. Winks, Robin, ed. (1969). The Historian as Detective. Harper, New York.
  • 9. Zabell, S. L. (1996). The continuum of inductive methods revisited. In The Cosmos of Science (J. Earman and J. Norton, eds.), Univ. Pittsburgh Press/Univ. Konstanz, pp. 351-385.

Review Information:

Reviewer: S. L. Zabell
Affiliation: Northwestern University
Journal: Bull. Amer. Math. Soc. 42 (2005), 555-559
MSC (2000): Primary 01A50; Secondary 01A75
Published electronically: April 7, 2005
Review copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.